MAUDE Adverse Event Report: ETHICON INC. MCRYL UD 18IN 4-0 S/A P-3 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. MCRYL UD 18IN 4-0 S/A P-3 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC
Model Number Y494G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Component code: (b)(4) device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Could you please confirm if the broken needle fell into the patient's body? if yes was the needle retrieved? what was used to complete the procedure? did the surgery was completed successfully? were x-rays taken to locate the needle piece(s)? if the suture was retrieved was the needle piece(s) retrieved during the same procedure? does a piece of the needle remain in the patient¿s tissue? what tissue structure is it located? size of the needle piece retained was there any additional tissue damage as a result of searching for the needle piece? what is current condition of the patient? a manufacturing record evaluation was performed for the finished device lot, and no non-conformance's were identified.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on (b)(6) 2021 and suture was used.The needle broke while performing dermostitch of the mammary gland.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # : (b)(4).Date sent to the fda: 10/11/2021.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d9, h3, h6 additional h3 investigation summary: h3 investigation summary: the product was returned for evaluation.Visual analysis of the returned sample determined that on broken needle at the swage part of product code y494 was received.Marks on the tip due to use of the surgical instrument were observed.Additional evaluation is necessary to determine the assignable cause of the breakage needle.To avoid this kind of damage: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.As part of quality process, all devices are manufactured, inspected, and released to approved specifications.Needle analysis: a failed suture needle, labeled as (b)(4) was submitted for fractographic evaluation.The component was identified as product code y494g.It was requested to assess the fracture mode of the failure.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of(b)(4)revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The needle breakage was confirmed.

Brand Name
MCRYL UD 18IN 4-0 S/A P-3 PRM MP
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
MDR Report Key12334336
Report Number2210968-2021-07432
Device Sequence Number4542195
Product Code GAN
UDI-Device Identifier10705031059337
UDI-Public10705031059337
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K964072
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date11/30/2025
Device Model NumberY494G
Device Catalogue NumberY494G
Device Lot NumberQPMDTR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2021
Initial Date Received by Manufacturer 08/02/2021
Supplement Date Received by Manufacturer09/15/2021
Initial Report FDA Received Date08/17/2021
Supplement Report FDA Received Date10/11/2021
Patient Sequence Number1